Alert archive / Minnesota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 8, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jun 11, 2021, 9:49 AM CDT for Carlton County, Saint Louis County, Minnesota. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2021, 9:49 AM CDT (14:49 UTC)
- Expired
- Jun 11, 2021, 10:15 AM CDT
- In force
- 26 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Carlton County, MN, Saint Louis County, MN
The radar
The Duluth radar (KDLH), 13 km from the middle of the area, began a volume at 14:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 9:50 AM CDT | HAIL 1 | 2 Sw Saginaw, MN | MPING REPORT ON HIGHWAY 2 JUST WEST OF HIGHWAY 33. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 2.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 629 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 267 m²/s²
- 0-3 km storm-relative helicity
- 313 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
624 WUUS53 KDLH 111449 SVRDLH MNC017-137-111515- /O.NEW.KDLH.SV.W.0008.210611T1449Z-210611T1515Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Duluth MN 949 AM CDT Fri Jun 11 2021 The National Weather Service in Duluth MN has issued a * Severe Thunderstorm Warning for... South central St. Louis County in northeastern Minnesota... Northern Carlton County in northeastern Minnesota... * Until 1015 AM CDT. * At 949 AM CDT, a severe thunderstorm was located over Saginaw, or 9 miles north of Cloquet, moving northeast at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Duluth, Cloquet, Hermantown, Pike Lake Near Duluth, City of Rice Lake, Saginaw, Island Lake, Fond Du Lac Reservation, Grand Lake, Fredenberg, Wild Rice Lake, Twig, Munger, Burnett, Fish Lake, Kenwood, and Taft. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4674 9247 4689 9261 4709 9225 4686 9205 TIME...MOT...LOC 1449Z 238DEG 17KT 4686 9245 HAIL...1.00IN WIND...<50MPH $$ Melde
1 follow-up statement
707
WWUS53 KDLH 111506
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
1006 AM CDT Fri Jun 11 2021
MNC017-137-111515-
/O.EXP.KDLH.SV.W.0008.000000T0000Z-210611T1515Z/
St. Louis MN-Carlton MN-
1006 AM CDT Fri Jun 11 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ST. LOUIS AND
NORTHERN CARLTON COUNTIES WILL EXPIRE AT 1015 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 4674 9247 4689 9261 4709 9225 4686 9205
TIME...MOT...LOC 1505Z 227DEG 17KT 4692 9239
$$
MeldeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 6:28 AM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, Jun 11, 6:28 AM CDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
628 AM CDT Fri Jun 11 2021
.DISCUSSION...(Today through Thursday)
Issued at 412 AM CDT Fri Jun 11 2021
Widespread showers and thunderstorms are expected across the region
this afternoon and evening. More seasonable temperatures should
return this weekend and into next week. A slight chance for rain on
Sunday but otherwise mostly dry until late next week.
Showers and storms have mostly dissipated across the region early
this morning. Some scattered showers are possible along the North
Shore around sunrise. Northeast winds over Lake Superior will
continue today, keeping coastal communities cool and likely
enveloped in marine fog.
A stacked low is still on track to move to our northwest today,
dragging an occluded front over the northern half of the CWA. This
front is currently forcing a strong thunderstorm complex over the
Dakotas which is forecast to move east through this morning. Models
continue to suggest that by the time this feature reaches the
Northland late this morning it will be much weaker, only forcing
scattered showers and thunderstorms across the region through the
early afternoon.
A weak surface low will propagate over central MN as well today,
pushing a warm front over NW WI. Temperatures in the low 90s and
dewpoints in the upper 60s to low 70s are expected south of this
front, which should be able to push over the very southernmost
counties in our CWA. This should lead to substantial instability,
and a sharp CAPE gradient along a line from Pine to Price counties.
Combined with marginal shear of 20-30 knots this front may be able
to produce a few strong to severe multicell thunderstorms late this
afternoon into the evening over portions of Burnett, Washburn,
Sawyer, and Price counties. Primary hazards will be hail and
damaging winds.
In northern MN, there is a chance for some storms and strong showers
over Itasca and Koochiching county as well this evening, where a
500mb vorticity max, substantial moisture convergence, and decent
lapse rates are forecast to be present. This solution, which is
being suggested by some of the CAMs, I am less confident in, given
that any storms that could develop would quickly move into a very
unfavorable environment over the Iron Range and Arrowhead.
After this disturbance has moved through, temperatures are expected
to fall into a more seasonal regime for most of the area on Saturday
and continue through the beginning of next week. We are expecting a
mostly dry weekend and first half of the work week, though there is
a chance for some showers Sunday afternoon over the very eastern
portion of the CWA.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 628 AM CDT Fri Jun 11 2021
Mix of conditions across the region this morning as low stratus and
fog continues off Lake Superior. DLH and HIB are at LIFR and will
likely remain so for the next couple hours. Gusty northeast winds
are likely at DLH and possible at HIB and INL through this morning.
Conditions should improve slightly at DLH by mid morning, but
general model trends continue to suggest that DLH will not improve
above IFR ceilings and visibilities all day. Widespread scattered
thunderstorms are possible at all TAF sites early this afternoon
through this evening. LIFR fog and low stratus is expected once
again at DLH tonight.
&&
.MARINE...
Issued at 412 AM CDT Fri Jun 11 2021
Humid air and northeast winds will continue to lead to dense marine
fog through much of the day. Northeast winds will continue, and have
already been gusting 20-25 knots around the lake, with waves up to 3
feet near McQuade Harbor. This sustained period of decently strong
northeast winds across the lake should continue to force waves of 2-
5 feet for the nearshore waters from Silver Bay to Sand Island, and
the outer Apostle Islands. North of Silver Bay, waves are expected
to stay in the 1-3 foot range, though winds may gust to 25 knots at
times. Small Craft Advisories have been issued from the Apostles to
Silver Bay for winds and waves and north of Grand Marais for strong
winds. Waves around 3 feet will lead to a moderate swim risk today
for Park Point and Wisconsin Point beaches.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 60 52 80 56 / 50 50 0 0
INL 78 51 80 51 / 60 40 10 0
BRD 83 56 83 57 / 60 20 0 0
HYR 89 53 81 53 / 50 40 0 0
ASX 62 51 79 54 / 50 50 0 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Dense Fog Advisory until 4 PM CDT this afternoon for LSZ121-
140>148-150.
Small Craft Advisory until 4 PM CDT this afternoon for LSZ140-
143>146-150.
&&
DISCUSSION...Levens/BJH
AVIATION...Levens/BJH
MARINE...Levens/BJHHazardous weather outlook, Jun 11, 6:59 AM CDT, 2 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 659 AM CDT Fri Jun 11 2021 MNZ038-WIZ006>009-121200- Pine-Burnett-Washburn-Sawyer-Price- 659 AM CDT Fri Jun 11 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Thunderstorms will be possible this afternoon and a few may be strong to severe with large hail to the size of quarters and damaging wind gusts to 60 mph being the primary threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed this afternoon and evening. MNZ010>012-018>021-025-026-033>037-WIZ001>004-121200- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Douglas-Bayfield-Ashland-Iron- 659 AM CDT Fri Jun 11 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight A few thunderstorms will be possible this morning with another chance this afternoon and evening. A few storms may be strong with gusty winds and small hail this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A few thunderstorms will be possible on Sunday, mainly along the International Border. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed this afternoon and tonight. LSZ121-140>148-150-121200- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 659 AM CDT Fri Jun 11 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight A Dense Fog Advisory remains in effect for the nearshore waters of western Lake Superior into this afternoon. Small Craft Advisories are also in effect into this afternoon for portions of the nearshore waters. Wind gusts to 25 knots and waves of 3 to 6 feet will be possible. Please see the latest Marine Weather Message for additional information. A few thunderstorms will be possible today into this evening with gusty winds to 40 knots, small hail and frequent cloud-to-water lightning. A High Risk for rip currents will be seen today in the Twin Ports area with gusty northeast winds and waves of 4 to 6 feet. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. BJH More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Jun 11, 6:05 AM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
605 AM CDT FRI JUN 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 2 WNW SEELEY 46.13N 91.40W
06/10/2021 M1.50 INCH SAWYER WI COCORAHS
MOST OF THE HAIL WAS ONE HALF INCH IN
DIAMETER WITH THE LARGEST STONES BEING THE
SIZE OF PING PONG BALLS.
&&
BJHLocal storm report, Jun 11, 8:08 AM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
808 AM CDT FRI JUN 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 3 NNE LITTLE ROUND LAKE 46.00N 91.34W
06/10/2021 E1.00 INCH SAWYER WI PUBLIC
&&
BJHSpecial weather statement, Jun 11, 8:32 AM CDT, 1 hour 17 minutes before
Special Weather Statement National Weather Service Duluth MN 832 AM CDT Fri Jun 11 2021 MNZ010-018-025-026-033>036-111545- Koochiching-North Itasca-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin- Including the cities of International Falls, Bigfork, Walker, Grand Rapids, Pine River, Brainerd, Hill City, and Aitkin 832 AM CDT Fri Jun 11 2021 ...PERIOD OF STRONGER WINDS THIS MORNING... A period of stronger winds are expected this morning due to a weakening area of thunderstorms moving east. Winds may switch directions to westerly for a time then become easterly. Gusts of 30 to 40 mph will be possible. Melde
Special weather statement, Jun 11, 9:34 AM CDT, 15 minutes before
Special Weather Statement
National Weather Service Duluth MN
934 AM CDT Fri Jun 11 2021
MNZ037-111500-
Carlton/South St. Louis-
934 AM CDT Fri Jun 11 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ST. LOUIS AND
NORTHEASTERN CARLTON COUNTIES...
At 934 AM CDT, a strong thunderstorm was near Saginaw, or near
Cloquet, moving northeast at 35 mph.
Wind gusts up to 35 mph, half inch diameter hail, and heavy downpours
can be expected with this storm.
Locations impacted include...
Duluth, Cloquet, Hermantown, Brookston, Saginaw, Island Lake, Pike
Lake Near Duluth, City of Rice Lake, Fond Du Lac Reservation, Grand
Lake, Fredenberg, Mahnomen, Fish Lake, Lakeside-Lester Park, Duluth
Heights, Wild Rice Lake, Twig, Munger, Burnett, and Congdon Park.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4686 9266 4704 9230 4703 9214 4683 9199
4670 9253
TIME...MOT...LOC 1434Z 242DEG 31KT 4682 9250
MeldeThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 6:50 AM CDT | Dense Fog Advisory | DLH | Carlton, Cook, Lake, Saint Louis | 4 hr |
| Jun 11, 7:00 AM CDT | Beach Hazards Statement | DLH | Carlton, Saint Louis | 14 hr |
| Jun 11, 9:34 AM CDT | Special Weather Statement | DLH | Carlton | 26 min |
| Jun 11, 9:54 AM CDT | Special Marine Warning | DLH | 66 min | |
| Jun 11, 11:09 AM CDT | Special Weather Statement | DLH | Cook | 21 min |
| Jun 11, 11:43 AM CDT | Special Weather Statement | DLH | Cook | 32 min |
| Jun 11, 1:14 PM CDT | Special Weather Statement | DLH | Cook | 16 min |
| Jun 11, 1:31 PM CDT | Special Weather Statement | DLH | Cook | 29 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.